Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 61, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 8, 2023, 3:55 PM MDT for Elbert County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2023, 3:55 PM MDT (21:55 UTC)
- Expired
- Jul 8, 2023, 4:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Elbert County, CO
The radar
The Denver radar (KFTG), 44 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:09 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 359 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WFUS55 KBOU 082155
TORBOU
COC039-082230-
/O.NEW.KBOU.TO.W.0061.230708T2155Z-230708T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
355 PM MDT Sat Jul 8 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
North central Elbert County in east central Colorado...
* Until 430 PM MDT.
* At 355 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles south of Byers, or 34 miles northwest of
Limon, moving southeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Elbert County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3950 10436 3956 10425 3945 10400 3934 10422
TIME...MOT...LOC 2155Z 297DEG 24KT 3952 10426
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ENTREKIN2 follow-up statements
642
WWUS55 KBOU 082213
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
413 PM MDT Sat Jul 8 2023
COC039-082230-
/O.CON.KBOU.TO.W.0061.000000T0000Z-230708T2230Z/
Elbert CO-
413 PM MDT Sat Jul 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR NORTH
CENTRAL ELBERT COUNTY...
At 410 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Agate, or 27 miles northwest of Limon,
moving southeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. Trained spotters have reported a
tornado 5 miles northwest of Agate at 402 pm with this
storm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Elbert County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3943 10430 3952 10416 3945 10400 3934 10422
TIME...MOT...LOC 2210Z 305DEG 26KT 3945 10415
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ENTREKIN796
WWUS55 KBOU 082229
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
429 PM MDT Sat Jul 8 2023
COC039-082239-
/O.EXP.KBOU.TO.W.0061.000000T0000Z-230708T2230Z/
Elbert CO-
429 PM MDT Sat Jul 8 2023
...THE TORNADO WARNING FOR NORTH CENTRAL ELBERT COUNTY WILL EXPIRE AT
430 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3943 10430 3952 10416 3945 10400 3934 10422
TIME...MOT...LOC 2229Z 297DEG 24KT 3940 10402
$$
ENTREKINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:50 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 8, 2:50 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 250 PM MDT Sat Jul 8 2023 .SHORT TERM...(This evening through Sunday) Issued at 250 PM MDT Sat Jul 8 2023 Conditions are shaping up for an all too familiar active weather pattern across northern Colorado this afternoon and evening. Under mostly clear skies, temperatures have been able to climb quickly, even creeping into the low 80's in the Denver metro. A stable cap eroded early and SPC Mesoanalysis suggests MLCAPE values above 1,500 J/Kg will become relatively widespread in the coming hours. This appears reasonable, with the latest ACARS (aircraft) soundings calculating ~1,300 J/Kg over Denver. Considering all the above, and the surge of robust southeasterly winds advecting abundant moisture into the region (dewpoints in the low to mid 60's across most of the lower elevations), it's no surprise we're seeing widespread convective development at this time. Impressive bulk shear values exceeding 50 kts will help support the development of a few supercells and elevate the threat of large hail, which could push 2-3" in diameter with the stronger storms. Coordinated with SPC for the issuance of a Severe Thunderstorm Watch for all of our lower elevations, including the urban corridor (although the highest severe weather threat will be focused east of I-25). One factor that bears watching is the position of the Denver Convergence Vorticity Zone (DCVZ) today (fancy term for an area of circulating wind and associated surface boundary in the Denver area), which so far has set up farther west than hi-res model guidance had indicated. This should nudge southeastward a little throughout the afternoon, but how quickly and how far it does so is questionable. Either way, it'll present a favorable environment for the development of brief landspout tornados, so another hazard to watch out for, particularly for the southeastern Denver metro and areas near and SE of Denver airport. The bulk of the strong to severe thunderstorms will likely push east of the urban corridor after 6-7 PM, although one or two smaller storms could linger behind. Thus, the severe threat will focus over the eastern plains later this evening, and could sustain storms will damaging hail through about 10 PM, especially for Lincoln County. Conditions tonight will be favorable for the return of low clouds with abundant surface moisture in place in the wake of today's storms. The potential for some areas of fog tonight into early Sunday morning appears higher than previous days with lighter winds and a more northerly flow direction. For Sunday, it seems we are finally in store for a lull in our incessant severe weather. An expanding ridge of high pressure over the Intermountain West will shift east and bring warmer and drier conditions to the region. Have increased forecast highs as bias- correction is likely not ideal with the anticipated pattern change. Low to mid 80's are likely for all of the lower elevations, with the Denver metro being the warmest. There will still be some moisture and instability around which could feasibly sustain an isolated shower or thunderstorm in the afternoon, with the highest chances of this over the higher terrain and northern plains. Most, if not all, will stay dry though, and severe weather is unlikely. .LONG TERM...(Sunday night through Saturday) Issued at 250 PM MDT Sat Jul 8 2023 A warm and dry period is in store for most of this week. We can't be completely devoid of PoPs as the low level moisture east of the mountains never goes away and there are lots of little things that could cause a few storms. Shortwaves in the westerly flow aloft north of Colorado should drag weak boundaries into the state at times, and we may also be on the edge of the lift from these. Our expectation is that most of the plains MCS activity will remain northeast and east of Colorado through Wednesday, but this isn't a sure thing, and there could be an isolated strong late day storm on the plains anyway. There will also still be a little moisture left on Monday associated with a little warming aloft. This may be capped and just be a nice deck of altocumulus, but there may be enough moisture for some isolated late day storms from the Front Range east. Any of this activity should be weak. Tuesday should be the warmest day as drier and warmer air aloft moves in from the west. Temps could approach 100 is we weren't so green, but the vegetation/soil moisture will likely hold us back to mostly mid 90s. Yesterday there was uncertainty about a stronger shortwave trough on Thursday or Friday, along with a tendency towards northwest flow about then. The shift in the upper air pattern is now looking more like Friday or Saturday, but there's still decent agreement on a surge of cooler moist air at low levels Thursday night or Friday morning. We were anticipating increased storm activity then, but if this winds up being a low level feature it may be stable behind it on Friday, with increased activity Friday night or maybe not until Saturday. For now, the NBM temps and PoPs look reasonable with low PoPs in the northeast corner during the nighttime hours, then introducing higher foothills/plains PoPs along with cooler temperatures starting Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 957 AM MDT Sat Jul 8 2023 VFR conditions will prevail today. Expect increasing mid level clouds with bases 040-060 over the next 2-4 hours. Scattered afternoon TS will develop over the I-25 corridor as early as 20Z, but primary threat window for Denver area terminals will be 21-01Z. Robust SE winds will likely turn more easterly by early afternoon with sustained speeds remaining at or above 10 kts. A surface convergence zone looks to set up SE of Denver this afternoon and could serve as a source for spinning up a brief landspout tornado or two. Suspect this threat will stay confined to areas just SE of KDEN, but not out of the question this could occur farther west if the convergence zone forms closer to the metro. Otherwise, heavy rain and hail will be the main hazards with stronger TS this afternoon. Expect convection to shift eastward away from the terminals in the evening, with low clouds likely developing overnight. Some potential for FG development in the vicinity of KDEN early Sun AM as well. Confidence not quite high enough to include in the TAF just yet, but will need to monitor. && .HYDROLOGY... Issued at 250 PM MDT Sat Jul 8 2023 Scattered to widespread thunderstorms are ongoing across the region at this time, and will continue with a gradual eastward shift throughout the afternoon and into the evening. There will be an elevated threat of flash flooding for the Cameron Peak burn scar over the next 2-3 hours, and any locations in the plains that see training storms or successive rounds of storms will also be susceptible to flooding issues. Storms are moving slightly slower than prior days as well, which will also contribute to a slight increase in flooding potential. The pattern turns considerably quieter and drier starting Sunday. Although isolated showers and storms won't be out of the question on almost any day, especially over the higher terrain, they should not be particularly strong or carry much of a flood threat. Some increase in the burn area threat is expected about Friday as thunderstorm activity increases again. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Rodriguez LONG TERM...Gimmestad AVIATION...Rodriguez HYDROLOGY...Rodriguez/Gimmestad
Hazardous weather outlook, Jul 8, 10:14 AM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1014 AM MDT Sat Jul 8 2023 COZ030>051-091615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1014 AM MDT Sat Jul 8 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are expected to develop this afternoon and track southeast across the plains through early evening. Large hail to golfball size or slightly larger will be possible with the strongest storms, as well as a few brief landspout tornados east of the Denver metro. The strongest thunderstorms will mostly be confined to areas east of I-25. .DAYS TWO THROUGH SEVEN...Sunday through Friday An isolated severe storm is possible on the plains Monday through Wednesday evenings, mainly near the eastern Colorado border. Otherwise it will be hot with minimal thunderstorm activity through midweek. A gradual increase in thunderstorm coverage is expected starting Thursday or Friday, with a few severe storms possible. The risk of burn area flooding will be very low through midweek, then begin to increase. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required after 2 pm. Rodriguez/Gimmestad
In the hours before
Special weather statement, Jul 8, 2:04 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Denver CO
204 PM MDT Sat Jul 8 2023
COZ040-043-082045-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
204 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southwestern Weld,
northeastern Denver and northwestern Adams Counties through 245 PM
MDT...
At 204 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado near Platteville, or 17
miles south of Greeley, moving southeast at 15 mph.
HAZARD...Landspouts possible, winds in excess of 40 mph, and penny
size hail.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northern Aurora, northeastern Commerce City, Brighton, Denver
International Airport, D.I.A Terminal and Concourses, Fort Lupton,
Lochbuie, Platteville, Hudson, Barr Lake and Todd Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 3994 10450 3981 10451 3981 10481 4018 10490
4028 10476
TIME...MOT...LOC 2004Z 317DEG 15KT 4017 10481
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ENTREKINLocal storm report, Jul 8, 2:28 PM MDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
228 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Hail 2 N Haxtun 40.68N 102.63W
07/08/2023 M1.00 inch Phillips CO Public
&&
BRLocal storm report, Jul 8, 3:40 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
340 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Hail 3 NNW Columbine 39.63N 105.10W
07/08/2023 E1.00 inch Denver CO Public
Report from mPING: Quarter (1.00 in.).
&&
BRLocal storm report, Jul 8, 3:45 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
345 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail 3 NW Columbine 39.61N 105.11W
07/08/2023 E1.25 inch Jefferson CO Public
&&
BRLocal storm report, Jul 8, 3:50 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
350 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM Hail 1 ENE Columbine 39.60N 105.04W
07/08/2023 E1.75 inch Arapahoe CO Public
&&
BRLocal storm report, Jul 8, 3:55 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
355 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Hail Highlands Ranch 39.55N 104.97W
07/08/2023 E1.50 inch Douglas CO Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
BRThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:22 PM MDT | Special Weather Statement | BOU | Denver | 23 min |
| Jul 8, 1:16 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 29 min |
| Jul 8, 1:54 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jul 8, 1:59 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 31 min |
| Jul 8, 2:04 PM MDT | Special Weather Statement | BOU | Broomfield | 41 min |
| Jul 8, 2:15 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 45 min |
| Jul 8, 2:28 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 47 min |
| Jul 8, 2:32 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 28 min |
| Jul 8, 3:11 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 49 min |
| Jul 8, 3:33 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 42 min |
| Jul 8, 3:48 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe | 117 min |
| Jul 8, 4:22 PM MDT | Tornado Warning | BOU | Morgan, Washington | 23 min |
| Jul 8, 4:28 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 32 min |
| Jul 8, 4:38 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 52 min |
| Jul 8, 4:42 PM MDT | Special Weather Statement | BOU | Logan, Phillips, Sedgwick | 48 min |
| Jul 8, 4:58 PM MDT | Areal Flood Advisory | BOU | Logan, Phillips, Sedgwick | 3 hr |
| Jul 8, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 23 min |
| Jul 8, 5:34 PM MDT | Special Weather Statement | BOU | Phillips | 26 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.